Advil (Ibuprofen)

ADVIL®

Whitehall-Robins

Ibuprofen

Analgesic – Antipyretic

Indications And Clinical Uses: Adults and Children over 12: For fast and effective relief of headaches, toothache and menstrual pain, and for minor aches and pain associated with arthritis, muscles, joints and backache, and for reduction of fever.

Children 12 and under: For fever and pain due to colds, sore throat, immunizatin and earache.

Contra-Indications: Hypersensitivity to ibuprofen. Patients with active peptic ulcers or gastrointestinal bleeding, or patients with the angioedema syndrome, nasal polyps or bronchospastic reactivity to ASA or other nonsteroidal anti-inflammatory agents.

Pregnancy and Lactation: Safety in pregnancy or in nursing mothers has not been established.

Aseptic meningitis, fever and rash have been reported in connection with ibuprofen therapy in patients with systemic lupus erythematosus. It should not be used by patients with systemic lupus erythematosus except under a physician’s supervision.

Manufacturers’ Warnings In Clinical States: Anaphylactoid reactions have occurred in patients with known ASA hypersensitivity. Peptic ulcerations and gastrointestinal bleeding, sometimes severe, have been reported in patients receiving prescription doses of ibuprofen. Like other nonsteroidal anti-inflammatory agents, ibuprofen can inhibit platelet aggregation, therefore should be avoided by persons with intrinsic coagulation defects and those on anticoagulant therapy. However, compared to ASA, the effect is quantitatively less, or shorter duration, and is reversible upon discontinuation of ibuprofen.

Precautions: Conditions associated with dehydration appear to increase the risk of renal toxicity. Ibuprofen should not be given to children who are dehydrated due to vomiting, diarrhea or lack of fluid intake. Ibuprofen should therefore be used with caution in patients with diminished renal function, liver disease, congestive heart disease or hypertension being treated with diuretics.

Adverse Reactions: The following adverse reactions have been noted in patients treated with prescription regimens of ibuprofen:

Gastrointestinal: The adverse reactions most frequently seen with prescribed ibuprofen therapy involve the gastrointestinal system: nausea, epigastric pain, heartburn, diarrhea, abdominal distress, vomiting, indigestion, constipation, abdominal cramps, fullness of the gastrointestinal tract (bloating or flatulence).

CNS: dizziness, headache, nervousness.

Dermatologic: rash (including maculopapular type), pruritus.

Special Senses: tinnitus.

Metabolic: decreased appetite, edema, fluid retention. Fluid retention generally responds promptly to drug discontinuation.

Symptoms And Treatment Of Overdose: Symptoms: Nausea, heartburn or stomach pain, dizziness, headache, nervousness, rapid eye movement, lack of response to moderate pain, respiratory distress, flushing or bluish coloration of skin or mucous membranes, rapid weak heartbeats or palpitations.

Treatment: Acute ibuprofen overdose does not normally result in significant morbidity or mortality, although serious toxicity has been reported following very large overdoses. Deaths have been rare. Treatment is directed towards specific clinical signs and symptoms, and is generally supportive.

Adverse effects associated with ibuprofen overdose usually depend on the amount of drug ingested and the time elapsed; however, because each individual response may vary, each occurrence of overdose has to be evaluated individually. In general, ingestion of up to 200 mg/kg usually does not cause symptoms of toxicity, and observation at home is recommended. If symptoms are to appear, they usually occur within 4 hours of poisoning, and the patient should be taken to a medical facility. For overdoses greater than 200 mg/kg, the patient should be referred to a medical facility and gastrointestinal decontamination using activated charcoal (1 g/kg) should be instituted. Little drug is likely to be captured if the time elapsed after ingestion is greater than 1 hour. Because seizures can occur in children with ibuprofen overdose, emesis should not be induced at this level of overdose. The onset of symptoms is usually within 4 hours of ingestion so the patient should be observed for at least this period of time.

For overdoses greater than 400 mg/kg, in-hospital observation is indicated. Initial laboratory tests should include arterial blood gases, electrolyte levels, blood urea nitrogen (BUN), creatinine and liver function studies.

Dosage And Administration: Adults and Children over 12 years: Recommend 1 or 2 tablets, caplets or gel caplets every 4 hours as needed. Do not exceed 6 units in 24 hours unless deemed necessary by the physician.

Note: Children’s suspension may be administered to adults who have difficulty in swallowing tablets, 200 to 400 mg every 4 hours as needed. Do not exceed 1 200 mg in 24 hours, unless directed by a physician.

Children 12 and under: Administer children’s suspension according to dosage table below. For children over 2 the dose is 10 mg/kg, children under 2 should be given 5 mg/kg. Dose may be repeated every 6 to 8 hours while symptoms persist, up to 3 doses a day. Shake well before using.

SuppliedSupplied: Caplets (Gel): Each oval-shaped, gelatin-coated tablet contains: ibuprofen 200 mg. Nonmedicinal ingredients, cellulose, cornstarch, croscarmellose sodium, FD&C Red No. 40, FD&C Yellow No. 6, gelatin, glycerin, iron oxides, lecithin, pharmaceutical glaze, pregelatinized starch, propylgallate, silicon dioxide, simethicone, sodium lauryl sulfate, stearic acid, titanium dioxide and triacetin. Bottles of 16, 32 and 72.

Children’s Suspension: Each 5 mL of fruit-flavored or grape-flavored suspension contains: ibuprofen 100 mg. Nonmedicinal ingredients: cellulose gum, citric acid, disodium EDTA, FD&C Blue No. 1 (grape-flavored only), FD&C Red No. 40, flavors, glycerin, microcrystalline cellulose, polysorbate 80, sodium benzoate, sorbitol, sucrose, water and xanthan gum. Bottles of 100 mL.

Tablets/Caplets (Sugar-coated): Each brown, sugar-coated tablet/caplet contains: ibuprofen 200 mg. Nonmedicinal ingredients: acetylated monoglyceride, beeswax, carnauba wax, cellulose, cornstarch, croscarmellose sodium, ethoxyethanol, iron oxides, lecithin, parabens, pharmaceutical glaze, pharmaceutical shellac, povidone, pregelatinized starch, silicon dioxide, simethicone, sodium benzoate, sodium lauryl sulfate, stearic acid, sucrose and titanium dioxide. Blister packs of 8 tablets. Bottles of 24, 50 and 100 tablets or caplets. Easy-to-open bottles of 150 tablets.

Store at room temperature (15 to 30°C).

Reviewed 1999

ADVIL® Whitehall-Robins Ibuprofen Analgesic – Antipyretic

Connected Diseases :

Anesthesia / Pain Relief

Anesthesia: Purpose and Types Anesthesia is an artificially created decrease or lack of sensitivity in the process of medical manipulation. Purpose of anesthesia: The modern…